Lake Superior, 2021

Marine High Wind in Lake Superior, April 19, 2021

April 19, 2021 · NWS MQT · 1 event in 1 county or zone

A strong low pressure system and associated cold front moving across Lake Superior produced storm force northwest wind gusts at Stannard Rock Light on the morning of the 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A strong low pressure system and associated cold front moving across Lake Superior produced storm force northwest wind gusts at Stannard Rock Light on the morning of the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 19, 6:11 AM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Apr 19, 6:11 AM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
711 AM EDT Mon Apr 19 2021

.SHORT TERM...(Today and tonight)
Issued at 349 AM EDT MON APR 19 2021

GOES WV imagery and RAP analysis show a well-defined shrtwv and
associated cold front moving through Upper Michigan this morning as
light rain has changed over to all snow across the far wern portions
of Upper Michigan. Forecast from last night and this morning is
generally on track, perhaps a little faster to switch over to snow.
Expect pcpn to move from west to east through the rest of the
morning, switching from rain to snow as the cold front continues to
push across the UP. Gusty conditions will develop along the front as
CAA and pressure rises from a developing sfc low move overhead.

As far as the snowfall fcst goes, models have trended slightly
upward in amounts, which seems to fit the bill given the earlier
start seen on webcams. Pronounced synoptic forcing with the fropa
and falling heights as a sfc low develops across Lake Superior will
soon be aided by addl lake enhancement as inversion height temps
fall to around -12C across the west by 12Z this morning. Model
soundings do suggest that saturation is a slight concern for a few
hours this morning, which is seen through some subsidence in WV
imagery as well, but thinking overall synoptic lift and CAA behind
the fropa will keep these concerns on the short side. Despite the
lake-enhanced component, this snow looks to remain on the wetter
side, around 10:1 initially, maybe closer to 12-13:1 by late this
morning/aftn. BUFKIT soundings suggest best lift still remains blo
the DGZ, but there is a better window after sunrise for better
snowfall rates. This coupled with the stronger winds will create
vsby concerns and blowing snow. So far, webcams show accums
remaining only on the elevated and grassy sfcs, but roadway temps
are expected to drop by this morning as we get further into the
colder air. This will likely create some slushy accums on roadways,
esp during higher snowfall rates.

In terms of hazards, total snowfall amounts by this evening of
around 2 to 4 inches are expected along a line from Ironwood to
Rockland and up through the Keweenaw, with locally higher amounts up
to 5 inches possible. Snow across the west winds down tonight, with
1 to 2 inches possible across the east in the NW wind lake-enhanced
areas. As this and cold front move through, an area of low pressure
is expected to develop and deepen over Lake Superior, which will
bring gusty NW winds across the UP. Winds will be strongest across
the Keweenaw and along the exposed lakeshore areas from Keweenaw
eastward. Model soundings suggest gusts up to 45 mph are possible
along these areas, with gusts between 30 to 35 mph possible
elsewhere. It should feel a bit more like winter, with wind chills
into the teens across much of the UP, with the south-central being
spared a bit.

Tonight, colder air remains overhead with gusty NW winds continuing
across the east. As colder air works in to the east, some lake-
enhanced snowfall is expected to develop, with some accums expected
on elevated and grassy surfaces. By tomorrow morning, there could be
some slushy accums on roadways, but confidence on this is lower. If
snowfall rates ramp up, it will become much more likely.

.LONG TERM...(Tuesday through Sunday)
Issued at 416 AM EDT MON APR 19 2021

Anomalous upper level 500mb pressure heights will remain lower than
usual as mid-range to extended range guidance continues trending
toward below average temperatures for the next week over the Great
Lakes. Several impulses of cold air will advect toward the region,
along with several opportunities of precipitation to occur during
that timeframe as well...

A broad, upper level ridge will be positioned along the west coast,
stretching upward to Alaska, with a southern stream of jet energy
associated with a shortwave aloft bottoming out near the 4 corners
region to start Tuesday morning. This ridge over the Pacific
Northwest will elongate and stretch throughout Tuesday toward Hudson
Bay, becoming firmly entrenched over the Canadian Provinces and
northern CONUS by Thursday afternoon. Several shortwave disturbances
will be riding along a semi-stationary upper level trough positioned
over the south Hudson Bay/Great Lakes area from Tuesday through
Thursday morning. We can expect rain and snow showers as colder air
from the north advects toward the region as each lobe of vorticity
associated with the shortwaves creates instability over the region.
By Thursday, the upper level ridge will bring a brief window of
warmer temperatures that will last through Friday. An additional
shortwave will quickly arrive behind this small ridge by Friday,
bringing another quick shot of precipitation and another push of
colder air. The main wave creating the upper level ridge over the
west coast will propagate over the Central CONUS by the end of next
weekend into the early portion of next week, bringing warmer
temperatures toward the Great Lakes.

Precipitation will be light for Tuesday and Wednesday as chances for
rain and snow showers continue due to the continued trend of colder
air coming off the lake and creating lake enhanced instability, and
subsequent precipitation opportunities. Surface convergence looks
marginal at this point adjacent to the lakeshores of Lake Superior,
but it isn't out of the question to see a few snow showers over the
the northern half of Upper Michigan for Tuesday and Wednesday in the
n and nw wind snow belts. Confidence is low in this solution
occurring over a widespread area due to dry air being present
between 850mb and the surface. Clouds cover in addition to the CAA
will limit daytime temperatures for Tuesday and Wednesday,
especially along the northern shorelines adjacent to Lake Superior.

As mentioned previously above, upper level ridging will advance to
the east off the main large amplitude upper level wave over the
northern CONUS and Canadian Provinces of North America. This upper
level ridge will bring warmer surface temperatures back to the
region of the Great Lakes starting Thursday. The next weather system
to impact the region is expected to bring precipitation to the area
starting late Friday night into Saturday night. Not much has changed
for the medium range guidance regarding this weather system, but the
GFS is slowing the arrival of the weather system down with regard to
timing, bringing the chance of precipitation on Saturday morning.
The Canadian and Euro model are slower by an additional 6-12 hours.
The differences in timing and location of precipitation and the cool
front will be more fine tuned as we approach the end of this week
with better model sampling.

Mild temperatures can be expected for the remainder of the weekend
into early next week as the general trend for the Great Lakes.
Steering flow aloft will become zonal flow to potentially weak upper
level ridging, helping keep the seasonal temperatures around for the
area. Long-range guidance is hinting at a mid-latitude cyclone
developing over the northern Plains near day 10, and propagating
toward the Great Lakes, so the spring weather pattern will continue
to stay active.
&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 711 AM EDT MON APR 19 2021

Gusty northwest winds and snow showers will continue through the day
behind a cold front passing through this morning. IFR to low-end
MVFR conditions at CMX and IWD this morning will begin to improve to
MVFR this afternoon and then return to VFR late this evening into
tonight as drier air begins to work in from the west. At SAW, a
break in the clouds this morning will give way to MVFR cigs over the
next couple of hours and should remain in MVFR through much of the
forecast period.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 349 AM EDT MON APR 19 2021

A strong cold front is moving over western Lake Superior this
morning and will continue shifting east through this afternoon. A
low pressure system is also developing over the lake and the
combination of this developing low pressure system and CAA will
bring high-end gales up to 45 knots across central and eastern
Superior today. It is still not out of the question that there could
be an hr or two where wind gusts reach storm force in a corridor
from n of the Keweenaw Peninsula se toward Grand Marais. Winds will
diminish from w to e Mon evening, with gusts to around 30 knots
continuing across the east half through Tuesday morning. Winds
generally blo 20 kts are then expected thru the midweek period.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Lakeshore Flood Advisory until 5 PM EDT this afternoon for
     MIZ001.

  Lakeshore Flood Advisory from 2 PM this afternoon to midnight
     EDT tonight for MIZ006-007.

Lake Superior...
  Gale Warning until 11 PM EDT this evening for LSZ251-267.

  Gale Warning until 11 PM EDT this evening for LSZ249-250-266.

  Gale Warning until 8 PM EDT this evening for LSZ244-245-264-265.

  Gale Warning until 2 PM EDT this afternoon for LSZ243-263.

  Gale Warning until 8 PM EDT this evening for LSZ248.

Lake Michigan...
None.
&&

SHORT TERM...JAW
LONG TERM...BW
AVIATION...JAW
MARINE...JAW
Hazardous weather outlook, Apr 19, 3:33 AM EST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
433 AM EDT Mon Apr 19 2021

MIZ001>003-009-200845-
Keweenaw-Ontonagon-Northern Houghton-Gogebic-
433 AM EDT Mon Apr 19 2021 /333 AM CDT Mon Apr 19 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan.

.DAY ONE...Today and Tonight

Accumulating snow could lead to some snow covered and slushy
roads today. Snow accumulations of 2 to 4 inches, with localized
areas up to 5 inches across the higher terrain are possible today.
Strong and blustery winds will also be possible. See the latest
Special Weather Statement for additional details.

Strong, north to northwest winds will build large waves on Lake
Superior today. These waves may lead to some lakeshore flooding
and beach erosion along Lake Superior shorelines from Ontonagon
County northward, especially in Keweenaw County. See the latest
Lakeshore Flood Advisory for additional details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit snowfall reports and any
observations of lakeshore flooding to the National Weather
Service via phone, on our website, or through Facebook or Twitter
using #906wx.

MIZ004>007-010>014-084-085-200845-
Baraga-Marquette-Alger-Luce-Iron-Dickinson-Menominee-Delta-
Southern Schoolcraft-Southern Houghton-Northern Schoolcraft-
433 AM EDT Mon Apr 19 2021 /333 AM CDT Mon Apr 19 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Strong, northwest winds will build large waves on Lake Superior
this afternoon and evening. These waves may lead to lakeshore
flooding in Alger and Luce counties. See the latest Lakeshore
Flood Advisory for additional details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit any observations of lakeshore
flooding to the National Weather Service via phone, on our
website, or through Facebook or Twitter using #906wx.

LSZ162-240>251-263>267-200845-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
433 AM EDT Mon Apr 19 2021 /333 AM CDT Mon Apr 19 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Northwest gales of 40 to 45 knots are expected across central and
eastern Lake Superior through this evening. See the latest Marine
Weather Message and Open Lake Forecast for details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-200845-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
433 AM EDT Mon Apr 19 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

BW

In the hours before

Special weather statement, Apr 19, 2:32 AM EST, 5 hours 13 minutes before
Special Weather Statement
National Weather Service Marquette MI
332 AM EDT Mon Apr 19 2021

MIZ001>004-009-191900-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Gogebic-
Including the cities of Copper Harbor, Ontonagon, Houghton,
Hancock, L'Anse, and Ironwood
332 AM EDT Mon Apr 19 2021 /232 AM CDT Mon Apr 19 2021/

...SLUSHY SNOW ACCUMULATIONS EXPECTED AND MAY LEAD TO HAZARDOUS
TRAVEL CONDITIONS THROUGH LATE THIS MORNING...

A strong cold front is creating some lake-enhanced snowfall this
morning with gusty northwest winds developing behind the front.
Snowfall amounts of 2 to 4 inches, locally up to 5 inches are
possible across the higher terrain along a line from Ironwood to
Rockland and northeast through the Keweenaw and higher terrain of
Baraga County. As temperatures continue to fall behind the front,
slushy accumulations on roadways are expected. As gusty winds
develop, blowing snow and reduced visibilities are expected.
Motorists are encouraged to slow down and ensure their headlights
are turned on.

Across the Keweenaw Peninsula, northwest wind gusts of 30 to 40
mph are expected this morning and afternoon. Some gusts could
approach 45 mph, especially north of Calumet. Isolated power
outages could occur.

JAW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 marine high wind. Local standard time, as filed.

Marine High Wind, Manitou Island to Marquette Mi and W of Grand Marais Mi to Us/Canadian Border Beyond 5nm of Shore

When
April 19, 7:45 AM EST to 10:30 AM EST
Where
Manitou Island to Marquette Mi and W of Grand Marais Mi to Us/Canadian Border Beyond 5nm of Shore forecast zone, Stannard Rock Light
Measured
51 kt (59 mph) measured gust
Reported by
C-MAN Station
Coordinates
47.180, -87.230

Storm force northwest wind gusts were measured at the Stannard Rock Light C-MAN station on the morning of the 19th.

What these are

Marine High Wind
Sustained non-thunderstorm winds of 48 knots or more over water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Superior in 2021Every state in 2021This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956031.